Indiana, 2023

Hail in Indiana, March 22, 2023

March 22, 2023 · NWS IWX · 6 events in 4 counties and zones

Within the warm sector of a low centered over Lake Superior, a few thunderstorms developed late in the afternoon. These storms produced copious amounts of pea size hail, but in Indiana, there were reports of up to half-inch and three-quarter inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Within the warm sector of a low centered over Lake Superior, a few thunderstorms developed late in the afternoon. These storms produced copious amounts of pea size hail, but in Indiana, there were reports of up to half-inch and three-quarter inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 22, 12:56 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 22, 12:56 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
256 PM EDT Wed Mar 22 2023

.SYNOPSIS...
Issued at 1233 PM EDT Wed Mar 22 2023

Periods of rain and chances for a few embedded thunderstorms are
expected later this afternoon through Thursday morning, with
chances for rain lingering into Thursday afternoon and evening
along and south of US 24. Another system will bring additional
rain to the entire area later Friday into Saturday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 101 PM EDT Wed Mar 22 2023

Zonal flow has set up over the region with an upper low tracking
north of the Great Lakes and high pressure over the Gulf Of
Mexico. The area is currently in the warm sector with a warm front
well to the north near the Canadian border and a cold front
approaching from the west that will merge with another warm
frontal boundary moving up from the south, and then settle very
slowly to the southeast. Due to this pattern, moisture will be
increasing and showers and thunderstorms will move into the area
this afternoon and evening. Thunderstorms will be elevated in
nature since the colder low-levels are still too stable having
spent the day under low clouds and fog/drizzle. This reduces the
risk of severe weather, but a few storms may become more organized
given good bulk shear greater than 50 kts. Hail is the biggest
threat in this situation. According to the NAM, storms will be
most likely south of US 30 after 5 PM EST, where the best MUCAPE
of 500 to 800 J/kg resides. Although moderate to heavy rain will
be possible farther north as the first wave comes through this
evening.

The front becomes somewhat stationary overnight, and a second wave
of abundant precipitation will move in early morning Thursday.
Thunderstorms will also still be possible, but shifted farther
south as the northern portions of the area stabilize with the
rain. Expect wet conditions through of the day, until the front
finally shifts to the southeast during the late afternoon.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 101 PM EDT Wed Mar 22 2023

Latest model runs hold the front and most of the heavy rain mainly
south of the area Thursday night and Friday, but some rain may
make its way north up to around US 24. A stronger low will then
rotate eastward from the central Rockies on Friday night into
Saturday bringing more widespread rain, wind, and possibly
thunderstorms. Drier weather returns Saturday night and Sunday as
transitory ridging crosses the region. There could be a weak
disturbance on Monday, but models are not in agreement, so only
kept low chance pops. The NBM goes dry on Tuesday in line with the
Canadian model, but not confident in this because both the GFS
and ECMWF have precip, though the nature of each feature is quite
different. High pressure is forecast to move back in on Wednesday
for dry weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1233 PM EDT Wed Mar 22 2023

Flight conditions will remain poor, generally LIFR to IFR, through
most of the TAF cycle as moisture continues to stream north into
the area. This moisture advection will advect in advance of a
cold front that will drop through KSBN toward daybreak tomorrow,
and around the noon hour tomorrow at KFWA. A wind shift to
northerly and some dry advection should lead to some improvement
toward the end of the period and beyond. Expect periods of rain,
and perhaps some embedded thunderstorms, otherwise late this
afternoon through tomorrow morning as deeper moisture lifts in
from the southwest. The best opportunity for thunder appears to
be at KFWA later this evening into early tomorrow as steeper mid
level lapse rates overspread.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 22, 4:22 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
622 AM EDT Wed Mar 22 2023

INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-015-016-
024-025-231030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte-
Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
622 AM EDT Wed Mar 22 2023 /522 AM CDT Wed Mar 22 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There are chances for thunderstorms late this afternoon into
tonight. Rain may be moderate to heavy at times and cause ponding of
water on the roads or minor flooding. Small hail is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are chances for thunderstorms late Thursday and Thursday
evening, and then again Friday night into early Saturday morning.
Additional widespread rain is likely Saturday. Rain may be moderate
to heavy at times and cause ponding of water on the roads, or minor
flooding.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail, rain amounts, or flooding concerns are
appreciated.

INZ012>015-017-018-020-022>027-032>034-116-203-216-231030-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-
622 AM EDT Wed Mar 22 2023 /522 AM CDT Wed Mar 22 2023/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

There are chances for thunderstorms late this afternoon into
tonight. Rain may be moderate to heavy at times and cause ponding of
water on the roads or minor flooding. A few storms may be strong to
severe tonight, with large hail the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are chances for thunderstorms Thursday into Thursday evening,
and then again Friday night. Additional widespread rain is likely
Saturday. Rain may be moderate to heavy at times and cause ponding
of water on the roads or minor flooding.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail, rain amounts, or flooding concerns are
appreciated.

LMZ043-046-231030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
622 AM EDT Wed Mar 22 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances for thunderstorms late this afternoon and tonight.
Severe weather is not expected. Small hail is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday morning, and then again Friday
night. Severe weather is not expected. Conditions hazardous to small
craft are expected Thursday into Thursday evening, Friday night into
Saturday morning, and then again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail are appreciated.

The radar

The Northern Indiana radar (KIWX), 107 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Pulaski

When
March 22, 3:21 PM CST to 3:22 PM CST
Where
Pulaski County, Francesville
Measured
0.5 in hail
Property damage
$500
Reported by
Public
Coordinates
40.980, -86.870

A report on mPING indicated half-inch hail.

Hail, Marshall

When
March 22, 5:00 PM EST
Where
Marshall County, Culver
Measured
0.7 in hail
Property damage
$500
Reported by
Public
Coordinates
41.220, -86.430

A picture showed hail between half and three-quarter inch hail.

Hail, Marshall

When
March 22, 5:02 PM EST to 5:03 PM EST
Where
Marshall County, 2 mi NNE of Burr Oak
Measured
0.5 in hail
Property damage
$500
Reported by
Public
Coordinates
41.277, -86.405

A report on mPING indicated half-inch hail.

Hail, Marshall

When
March 22, 5:07 PM EST
Where
Marshall County, 2 mi NNE of Burr Oak
Measured
0.5 in hail
Property damage
$500
Reported by
Public
Coordinates
41.277, -86.405

A report on mPING indicated half-inch hail.

Hail, Kosciusko

When
March 22, 5:24 PM EST to 5:25 PM EST
Where
Kosciusko County, 5.38 mi ENE of Talma
Measured
0.5 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.170, -86.030

Hail just shy of penny size in Mentone.

Hail, Allen

When
March 22, 6:07 PM EST to 6:08 PM EST
Where
Allen County, 2.69 mi WSW of Cedarville
Measured
0.5 in hail
Property damage
$500
Reported by
Public
Coordinates
41.190, -85.070

A report on mPING indicated hail of 0.50 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077857, 1077856, 1077855, 1077854, 1077851, 1077849.